Texas, 2013

Hail and Damaging Wind in Texas, May 10, 2013

May 10, 2013 · NWS FWD · 2 events in 2 counties and zones

An upper level disturbance moved east from West Texas during the morning and afternoon of May 10th. This system was able to tap into just enough moisture and instability to produce isolated thunderstorms in North Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level disturbance moved east from West Texas during the morning and afternoon of May 10th. This system was able to tap into just enough moisture and instability to produce isolated thunderstorms in North Texas. There were minimal reports of hail, but several reports of winds to around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 10, 4:37 PM CST, 50 minutes earlier.

Area forecast discussion, May 10, 4:37 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
537 PM CDT FRI MAY 10 2013

.UPDATE...
CONVECTION THAT FORMED JUST WEST OF BRECKENRIDGE CONTINUES TO
MAINTAIN ITSELF AS IT MOVES EAST. INSTABILITY PARAMETERS ARE MORE
FAVORABLE EAST OF WHERE THE STORMS ARE CURRENTLY LOCATED AND IT IS
POSSIBLE THAT THESE STORMS COULD BECOME MARGINALLY SEVERE BEFORE
SUNSET.

OTHER AREA OF CONCERN IS THE STORMS DEVELOPING AND APPROACHING
THE SOUTHWESTERN COUNTIES. THESE STORMS ARE IN A MORE FAVORABLE
ENVIRONMENT FOR SEVERE STORM DEVELOPMENT BUT THE CURRENT
CROWDED NATURE OF STORMS MAY IMPACT THE SEVERE POTENTIAL. THE BETTER
SEVERE STORM THREAT MAY CONTINUE TO RESIDE IN CENTRAL TEXAS CLOSER
TO THE AUSTIN AND SAN ANTONIO AREAS. AFTER COORDINATING WITH
SPC...HAVE OPTED TO HOLD OFF ON A NEW WATCH SEVERE THUNDERSTORM
WATCH BOX THINKING THAT MOST OF THE STORMS COULD REMAIN BELOW
SEVERE LIMITS AS THEY INTERACT WITH EACH OTHER. HOWEVER...ITS NOT
OUT OF QUESTION THAT A STORM OR TWO COULD BECOME MARGINALLY
SEVERE. WE WILL REVISIT THE NEED FOR A WATCH BOX IN 30 MINUTES TO
AN HOUR.

ELSEWHERE...A FEW SHOWERS HAVE DEVELOPED ON THE EASTERN SIDE OF
THE DFW METROPLEX. THESE SHOWERS HAVE STRUGGLED TO MATERIALIZE
INTO THUNDERSTORMS SO FAR BUT AN ISOLATED THUNDERSTORM BEFORE
SUNSET IS POSSIBLE...MAINLY IN AREAS IN AND NORTHEAST OF THE
METROPLEX.

HAVE INCREASED POPS FOR THE REMAINDER OF THE AFTERNOON AND EVENING
HOURS ACROSS MOST OF THE SOUTHWEST HALF OF THE CWA.

82/JLD

&&

.AVIATION...
/18Z TAFS/

CONCERNS...CONVECTIVE POTENTIAL.

EARLIER CONVECTION MADE FOR A DISORGANIZED WIND FIELD ACROSS NORTH
AND CENTRAL TEXAS. NORTHERLY SURFACE WINDS HAVE ORGANIZED IN
RESPONSE TO A WEAK NORTH-SOUTH ORIENTED SURFACE TROUGH ACROSS EAST
TEXAS. DESPITE NORTHERLY WINDS TO ITS SOUTH...THE SURFACE COLD
FRONT STRETCHES FROM SHERMAN/DENISON...TO DALLAS/FORT WORTH...TO
COMANCHE...IDENTIFIED PRIMARILY BY THE MOISTURE GRADIENT BEHIND
IT. FOR THE TAFS...WILL MAINTAIN NORTHERLY SURFACE WINDS AT ALL
SITES THROUGHOUT THE 18Z VALID PERIOD. WITH AIRPORTS NOW IN NORTH
FLOW...THE PASSAGE OF THE SURFACE FRONT WILL BE OF LITTLE
CONSEQUENCE TO AVIATION.

SOME TEMPORARY HIGH MVFR OR LOW VFR CEILINGS WILL OCCUR THROUGH
MID-AFTERNOON WITH SCATTERED CUMULUS DOMINATING. NORTH OF THE
SURFACE BOUNDARY...THE CUMULUS ARE BECOMING ENHANCED...AND THERE IS
SOME CONVECTIVE POTENTIAL IN THE VICINITY OF THE METROPLEX TAF SITES
THIS AFTERNOON. AT THIS TIME...CONFIDENCE IS TOO LOW TO INCLUDE
MENTION IN THE TAFS...BUT THE PUBLIC FORECAST MAINTAINS 30 PERCENT
POPS. WILL CONTINUE TO MONITOR AS THE AFTERNOON PROGRESSES. FOR
ADDITIONAL DESCRIPTION OF THE MESOSCALE AND SYNOPTIC-SCALE
SITUATION...SEE THE UPDATED PUBLIC DISCUSSION BELOW.

WACO...
THE MORNING CONVECTION WILL LIKELY PRECLUDE WIDESPREAD CONVECTIVE
INITIATION THIS AFTERNOON AND HAVE REMOVED VCTS/CB...DESPITE THE
APPROACHING FRONTAL BOUNDARY. THE INCREASE IN SURFACE WINDS HAS
ERASED THE LINGERING CONVECTIVE BOUNDARIES...BUT WITH SURFACE
TEMPERATURES ALREADY NEAR 80 DEGREES AND NEGLIGIBLE INHIBITION...
CONVECTION MAY DEVELOP THIS AFTERNOON WITHOUT A WELL DEFINED SURFACE
FOCUS. THE POSTFRONTAL LAYER WILL REMAIN RATHER SHALLOW AROUND WACO
OVERNIGHT...REDUCING SURFACE WINDS AND ENHANCING THE POTENTIAL FOR
REDUCED VISIBILITY AROUND DAYBREAK SATURDAY.

25

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT FRI MAY 10 2013/

SHORT TERM FORECAST...THE THINKING REGARDING THUNDERSTORM
DEVELOPMENT ACROSS THE CWA THIS AFTERNOON REMAINS LARGELY
UNCHANGED...SO LEFT THE EARLY AFTERNOON UPDATE DISCUSSION ATTACHED
BELOW FOR REFERENCE.

20Z /3PM/ INFRARED SATELLITE IMAGERY INDICATES A BAND OF COOLING
CLOUD TOPS EXTENDING NORTHEAST FROM THE LINE OF SHOWERS AND
THUNDERSTORMS IN PLACE FROM SAN ANGELO AND AREAS NORTHEAST. THIS
LOOKS TO BE AN AREA OF ENHANCED LIFT ASSOCIATED WITH A SHORTWAVE
TROUGH MOVING EAST OUT OF NORTHERN MEXICO...ENHANCED BY THE LEFT
EXIT REGION OF A SUB-TROPICAL JET STREAK MOVING EAST OVER
SOUTHWEST TEXAS. THIS BAND OF COOLING CLOUD TOPS EXTENDED FROM
BRECKENRIDGE NORTHEAST OVER DENTON...AND IS THE LIKELY AREA WHERE
STORMS WILL INITIALLY DEVELOP ACROSS NORTH TX THIS AFTERNOON...IF
THEY ARE GOING TO DEVELOP AT ALL.

VISIBLE SATELLITE IMAGERY ALSO INDICATED AN AREA OF
ENHANCED/TALLER CUMULUS CLOUDS OVER BELL AND MILAM COUNTIES AT 3
PM THIS AFTERNOON. CLOUD TOPS WERE NOT COOLING RAPIDLY OVER THESE
COUNTIES AT 3 PM...SO CONFIDENCE IS LOWER THAT THE ENHANCED
CUMULUS CLOUDS WILL DEVELOP INTO THUNDERSTORMS. REGARDLESS...WILL
CONTINUE TO WATCH THESE TALLER CUMULUS CLOUDS THIS AFTERNOON AS
THE COMBINATION OF INSTABILITY AND SHEAR WOULD SUPPORT ORGANIZED
STORMS FOR THESE COUNTIES IF ANYTHING GETS GOING.

FOR SEVERE WEATHER POTENTIAL...CONTINUE TO THINK THAT IF ANYTHING
DEVELOPS NORTH OF A COMANCHE TO PALESTINE LINE THIS
AFTERNOON...THIS ACTIVITY WILL TEND TO BE DISORGANIZED POSING A
LOW END SEVERE WEATHER THREAT AT BEST. IF STORMS GET ORGANIZED TO
THE SOUTH OF THIS LINE BEFORE SUNSET...SUPERCELL STRUCTURES WOULD
BE SUPPORTED WITH LARGE HAIL AND DAMAGING WINDS LIKELY. WILL JUST
HAVE TO WATCH SATELLITE AND REGIONAL RADARS FOR SIGNS OF
DEVELOPMENT AND ADJUST THE SHORT TERM FORECAST ACCORDINGLY THIS
AFTERNOON AND EVENING. POPS REMAIN IN THE 20 TO 40 PERCENT RANGE
WITHOUT ANY SIGNIFICANT SURFACE FORCING MECHANISM TO FOCUS STORMS.

TONIGHT THROUGH SATURDAY...THE SHALLOW COLD FRONT ALREADY APPEARS
TO BE SOUTH OF THE ENTIRE CWA THIS AFTERNOON. THE FRONT HAS HARDLY
ANY THERMAL GRADIENT ASSOCIATED WITH IT...BUT IS ASSOCIATED WITH
DRY AIR ADVECTION WHICH IS MOST EVIDENT TO THE NORTHWEST OF THE
METROPLEX THIS AFTERNOON. THINK THAT ANY STORMS THAT ORGANIZE NEAR
THE INTERSTATE 20 CORRIDOR THIS AFTERNOON WILL SINK SOUTH OF
INTERSTATE 20 AFTER SUNSET AS DRY AIR CONTINUES TO SLOWLY FILTER
IN FROM THE NORTH. THE LINE OF STORMS FROM SAN ANGELO AND
NORTHEAST THIS AFTERNOON MAY ORGANIZE INTO A LINE AND MOVE JUST
SOUTHWEST OF A GOLDTHWAITE TO TEMPLE LINE THIS EVENING. IF THIS
HAPPENS WE MAY SEE SOME ASSOCIATED RAIN SHOWER OR THUNDERSTORM
ACTIVITY LINGER ACROSS THE SOUTHERN CWA AFTER MIDNIGHT TONIGHT.
EXPECT ALL LIGHT RAIN SHOWER ACTIVITY TO PUSH SOUTH SHORTLY AFTER
SUNRISE SATURDAY AS PERSISTENT LOW-LEVEL DRY AIR ADVECTION CLEARS
OUT THE REMAINDER OF THE CWA. ONCE LOW-LEVEL DRY AIR IS IN
PLACE...WE SHOULD SEE DRY CONDITIONS THROUGH MID-WEEK.

THIS WEEKEND THROUGH MID-WEEK...WE SHOULD SEE TEMPERATURES HOLD
AROUND SEASONAL NORMALS THIS WEEKEND WITH DRIER AIR IN PLACE
ALLOWING TEMPERATURES TO FALL INTO THE 50S EACH NIGHT. A
REINFORCING SHOT OF COOL AIR AND SUBSIDENCE IS EXPECTED TO SPREAD
OVER NORTH TX SATURDAY NIGHT INTO SUNDAY AS A POWERFUL UPPER LEVEL
LOW PRESSURE SYSTEM MOVES OUT OF SOUTHERN CANADA OVER THE EASTERN
CONUS. WHILE THIS WILL ONLY SERVE TO KEEP US DRY AND DELAY WARMING
TEMPERATURES BY A DAY OR SO...IT WILL ALSO HELP TO OCCLUDE THE
WEAK UPPER LOW OVER NORTHERN MEXICO INTO A TRUE CUT-OFF LOW BY
SUNDAY AFTERNOON. WITH THE UPPER LOW HOLDING OVER NORTHWEST MEXICO
THROUGH THE PERIOD NORTH TX WILL REMAIN UNDER WEAK RIDGING ALOFT
THROUGH TUESDAY. THIS SHOULD ALLOW TEMPERATURES TO CLIMB ABOVE
NORMAL FOR MONDAY AND TUESDAY WITH HIGHS CLIMBING INTO THE MID TO
UPPER 80S FOR MOST LOCATIONS.

A RETURN TO SOUTH WINDS WILL ALLOW SOME SHALLOW GULF MOISTURE TO
RETURN TO THE REGION ON MONDAY...WITH SLIGHTLY BETTER MOISTURE
RETURN BY TUESDAY AFTERNOON. THERE IS STILL SOME INCONSISTENCY
REGARDING THE EVOLUTION OF THE CLOSED LOW FOR MID-WEEK. THE 12Z
GFS CONTINUES TO ADVERTISE THE LOW MOVING NORTHEAST 6-12 HRS AHEAD
OF THE ECMWF...WITH THE UPPER LOW MOVING OVER THE SOUTH PLAINS
TUESDAY EVENING. WENT AHEAD AND REMOVED POPS FROM THE FORECAST
TUESDAY MORNING AS THE GFS IS A BIT SLOWER WITH THE UPPER LOW
KICKING OUT THAN IN PREVIOUS FORECASTS. NOW HAVE 20 POPS IN FOR
TUESDAY AFTERNOON AND EVENING WITH 30 POPS DURING THE DAY ON
WEDNESDAY WITH SLIGHTLY HIGHER CONFIDENCE IN THE UPPER LOW MOVING
CLOSE TO NORTH TX AT THAT TIME. AS PREVIOUS FORECAST
MENTIONED...WE WILL NOT SEE RAIN CHANCES SPREAD OVER 24 TO 30
HRS...BUT UNTIL CONFIDENCE IN THE TIMING OF THIS CUT-OFF LOW
MOVING OVER THE SOUTH PLAINS IMPROVES...WILL CONTINUE TO SPREAD
POPS OVER THE MOST LIKELY WINDOW OF OPPORTUNITY FOR STORMS. IT IS
TOO EARLY TO DETERMINE SEVERE WEATHER THREATS OR CHANCES
ASSOCIATED WITH THIS UPPER LOW FOR MID WEEK.

EXTENDED...WE SHOULD SEE A RETURN OF WEAK RIDGING ALOFT FOR THE
END OF NEXT WEEK WHICH SHOULD KEEP THINGS DRY ACROSS THE REGION
BEFORE ANOTHER UPPER LOW APPROACHES THE PLAINS NEXT WEEKEND.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  61  80  56  80  57 /  30  10   5  10   5
WACO, TX              60  82  55  81  54 /  60  10  10  10   5
PARIS, TX             55  77  50  76  49 /  20  10   5  10   5
DENTON, TX            56  79  52  81  53 /  30  10   5  10   5
MCKINNEY, TX          57  79  51  79  51 /  20  10   5  10   5
DALLAS, TX            64  82  58  80  59 /  30  10   5  10   5
TERRELL, TX           59  80  54  78  52 /  30  10   5  10   5
CORSICANA, TX         62  81  56  79  55 /  40  10  10  10   5
TEMPLE, TX            61  81  55  82  55 /  80  20  10  10   5
MINERAL WELLS, TX     57  81  53  80  54 /  40  10   5  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

92/82
Hazardous weather outlook, May 10, 2:43 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT FRI MAY 10 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
343 PM CDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON...EVENING...AND OVERNIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS THROUGH
TONIGHT. THE BEST STORM CHANCES WILL BE ALONG AND SOUTH OF A LINE
FROM COMANCHE...HILLSBORO...TO ATHENS. OVERALL...THE SEVERE THREAT
IS LOW AND WILL BE PRIMARILY CONFINED TO PORTIONS OF CENTRAL
TEXAS THIS AFTERNOON AND EARLY EVENING. LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER HAZARD...BUT GUSTY WINDS AND HEAVY RAIN
MAY ALSO ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORM CHANCES WILL RETURN TO NORTH AND CENTRAL TEXAS
TUESDAY AND WEDNESDAY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR
EARLY EVENING.

25

In the hours before

Special weather statement, May 10, 3:13 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT FRI MAY 10 2013

TXZ115-102145-
STEPHENS TX-
413 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL STEPHENS COUNTY

AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF BRECKENRIDGE...MOVING EAST
AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CRYSTAL FALLS.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3294 9877 3274 9879 3280 9909 3292 9909
TIME...MOT...LOC 2113Z 273DEG 17KT 3285 9903
Special weather statement, May 10, 3:32 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CDT FRI MAY 10 2013

TXZ115-102200-
STEPHENS TX-
432 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL STEPHENS COUNTY

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF BRECKENRIDGE...MOVING
SOUTHEAST AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3277 9870 3263 9884 3277 9906 3287 9900
TIME...MOT...LOC 2132Z 299DEG 19KT 3279 9893
Special weather statement, May 10, 4:42 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
542 PM CDT FRI MAY 10 2013

TXZ116-102315-
PALO PINTO TX-
542 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN PALO PINTO COUNTY

AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF MINERAL WELLS...MOVING EAST
AT 15 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3273 9808 3252 9808 3259 9845 3275 9840
TIME...MOT...LOC 2243Z 278DEG 15KT 3266 9833
Special weather statement, May 10, 4:47 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
547 PM CDT FRI MAY 10 2013

TXZ156-102315-
LAMPASAS TX-
547 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LAMPASAS COUNTY

AT 547 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF LAMPASAS...MOVING EAST AT 15
MPH.

NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3139 9813 3121 9800 3116 9826 3133 9831
TIME...MOT...LOC 2247Z 254DEG 11KT 3127 9818
Special weather statement, May 10, 5:15 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CDT FRI MAY 10 2013

TXZ119-134-102345-
DALLAS TX-ELLIS TX-
615 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL DALLAS COUNTY
  NORTH CENTRAL ELLIS COUNTY

AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES WEST OF LANCASTER...MOVING SOUTH AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DESOTO...GLENN HEIGHTS...
LANCASTER...OAK LEAF...OVILLA AND RED OAK.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3251 9673 3251 9691 3260 9691 3264 9680
TIME...MOT...LOC 2316Z 351DEG 6KT 3258 9682
Special weather statement, May 10, 5:20 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
620 PM CDT FRI MAY 10 2013

TXZ156-157-102345-
LAMPASAS TX-CORYELL TX-
620 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN CORYELL COUNTY
  LAMPASAS COUNTY

AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
GATESVILLE TO 13 MILES WEST OF LAMPASAS...MOVING SOUTHEAST AT 15 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE FORT GATES...GATESVILLE
AND LAMPASAS.

NICKLE SIZE HAIL...VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE
LIKELY WITH THESE STORMS.

LAT...LON 3149 9774 3131 9760 3103 9819 3103 9844
      3106 9849 3109 9847 3111 9848 3111 9850
      3109 9852 3110 9855
TIME...MOT...LOC 2321Z 317DEG 13KT 3139 9764 3105 9839

The radar

The Ft Hood radar (KGRK), 89 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lampasas

When
May 10, 5:27 PM CST
Where
Lampasas County, 1 mi N of Lampasas Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
31.114, -98.200

Hail up to the size of quarters was reported 1 mile north of Lampasas Airport.

Thunderstorm Wind, Bell

When
May 10, 6:30 PM CST to 6:34 PM CST
Where
Bell County, 3.78 mi WSW of Simmonsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.071, -97.755

A trained spotter estimated 60 mph winds at their residence in Killeen. Report came in through e-spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444533, 445396.